Heavy Snow, Wenatchee Area
- When
- December 20, 6:00 PM PST to December 21, 7:00 AM PST
- Where
- Wenatchee Area forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 47.802, -120.155 (the zone’s center; the record gives no point)
A winter storm brought significant snow accumulations to central and eastern Washington. A front tracked through late on the 20th into the 21st, followed by a cold low pressure system over the area.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
A winter storm brought significant snow accumulations to central and eastern Washington. A front tracked through late on the 20th into the 21st, followed by a cold low pressure system over the area. Numerous collisions and slide-offs were reported in the Spokane and Ritzville areas. Storm total snow accumulations from this storm ranged mostly from five to 10 inches. The higher accumulations of ten inches were recorded three miles west of Chelan, four miles north of Winona and six miles south-southeast of St. John on the palouse, and eight miles north-northwest of Rockford in Spokane county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Dec 20, 4:41 PM PST, 1 hour 19 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
441 PM PST SAT DEC 20 2008
.SYNOPSIS...
ARCTIC HIGH PRESSURE WILL GRADUALLY GIVEN WAY TO A SYSTEM MOVING
INTO THE AREA OFF THE PACIFIC. THE INCOMING STORM SYSTEM WILL
SPREAD SNOW OVER THE AREA FROM WEST TO EAST OVERNIGHT WITH SOME
AREAS RECEIVING HEAVY SNOW ACCUMULATIONS THROUGH SUNDAY NIGHT.
THE SNOWY WEATHER PATTERN IS EXPECTED TO CONTINUE INTO NEXT WEEK
WITH THE POTENTIAL FOR MORE ACCUMULATING SNOW FOR CHRISTMAS EVE
INTO CHRISTMAS.
&&
UPDATED AVIATION DISCUSSION
.DISCUSSION...
ISSUED 426 PM
UPDATE...TEMPERATURES AHEAD OF INCOMING CLOUD SHIELD ARE FALLING
LIKE A ROCK THIS EVENING. ALREADY...DEER PARK HAS HIT -8F AND
SPOKANE -5F...AND EVEN THOUGH THERE IS LIKELY ONLY AN HOUR OR TWO
OF RADIATIONAL COOLING LEFT BEFORE CLOUDS COME
OVERHEAD...TEMPERATURES COULD STILL FALL ANOTHER 5 DEGREES OR SO.
OVERNIGHT LOWS HAVE BEEN UPDATED TO ACCOMMODATE THIS AS WELL AS
SOME STRONGER TEMPERATURE FALLS IN NORTH IDAHO. /FRIES
&&
.AVIATION...
SNOW WILL SPREAD FROM WEST TO EAST TONIGHT BRINGING SIGNIFICANT
ACCUMULATIONS TO MUCH OF CENTRAL AND EASTERN WASHINGTON AS WELL AS
NORTHERN IDAHO. LOOK FOR SNOW TO BEGIN AROUND WENATCHEE A LITTLE
AFTER 02Z...AND SLOWLY SPREAD INTO THE PULLMAN...SPOKANE...AND COEUR
DALENE AREAS BETWEEN 09Z AND 12Z. FOR SPOKANE...AND COEUR
DALENE...THE HEAVIEST SNOW WILL LIKELY OCCUR BETWEEN 15Z AND
21Z...BUT LIGHT SNOW WITH MVFR TO IFR CEILINGS COULD LINGER THROUGH
00Z. /GKOCH
&&
.PRELIMINARY POINT TEMPS/POPS...
SPOKANE -9 17 16 18 4 15 / 60 100 80 40 10 20
COEUR DALENE -4 19 18 19 6 16 / 40 100 80 50 20 20
PULLMAN -5 28 19 23 9 22 / 80 100 80 60 30 20
LEWISTON 8 32 23 28 16 27 / 20 90 80 60 30 30
COLVILLE -4 17 10 19 4 17 / 60 90 80 40 20 20
SANDPOINT -7 17 13 18 3 14 / 20 90 90 50 20 20
KELLOGG -7 20 18 19 7 16 / 20 90 90 70 30 30
MOSES LAKE 6 19 12 18 5 17 / 100 90 50 30 10 20
WENATCHEE 4 15 12 18 6 17 / 100 90 50 30 10 20
OMAK 1 18 10 19 2 17 / 100 90 40 20 10 20
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 4 AM PST MONDAY
FOR NORTHERN PANHANDLE.
WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 4 AM PST MONDAY
FOR CENTRAL PANHANDLE MOUNTAINS...COEUR DALENE AREA...
IDAHO PALOUSE.
WINTER STORM WARNING FROM 10 AM SUNDAY TO 4 AM PST MONDAY FOR
LEWIS AND SOUTHERN NEZ PERCE COUNTIES...LEWISTON AREA.
WA...WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 4 AM PST MONDAY
FOR NORTHEAST MOUNTAINS...OKANOGAN HIGHLANDS...OKANOGAN
VALLEY.
WINTER STORM WARNING FROM 10 PM THIS EVENING TO 4 AM PST MONDAY
FOR LOWER GARFIELD AND ASOTIN COUNTIES...NORTHEAST BLUE
MOUNTAINS.
WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 4 AM PST MONDAY
FOR SPOKANE AREA...WASHINGTON PALOUSE.
WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING TO 4 AM PST
MONDAY FOR MOSES LAKE AREA...UPPER COLUMBIA BASIN.
WINTER STORM WARNING UNTIL 8 PM PST SUNDAY FOR EAST SLOPES
NORTHERN CASCADES...WATERVILLE PLATEAU...WENATCHEE AREA.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 1003 AM PST SAT DEC 20 2008 IDZ002>004-WAZ033>036-041>044-211815- COEUR DALENE AREA-IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS- WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN- SPOKANE AREA-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES- OKANOGAN VALLEY-WATERVILLE PLATEAU- 1003 AM PST SAT DEC 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT WIND CHILL READINGS AROUND 20 BELOW ZERO ARE EXPECTED IN THE OKANOGAN VALLEY THIS MORNING. BY TONIGHT A STRONG WINTER STORM WILL BEGIN PRODUCING HEAVY SNOWS NEAR THE CASCADES WITH MUCH OF IT EXPANDING TOWARD THE IDAHO PANHANDLE BY DAYBREAK. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY HEAVY SNOW ON SUNDAY WILL DECREASE TO SCATTERED SNOW SHOWERS BY MONDAY MORNING. YET ANOTHER WINTER STORM COULD BRING MODERATE SNOW ACCUMULATIONS TO MUCH OF THE AREA BEGINNING LATE CHRISTMAS EVE AND CONTINUING THROUGH CHRISTMAS DAY. IDZ001-026-027-WAZ031-032-037-038-211815- NORTHERN PANHANDLE-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-NORTHEAST MOUNTAINS- OKANOGAN HIGHLANDS- 1003 AM PST SAT DEC 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A WINTER STORM SYSTEM WILL MOVE INTO THE REGION SUNDAY AND PRODUCE MODERATE TO LOCALLY HEAVY SNOW ACCUMULATIONS INTO MONDAY MORNING. YET ANOTHER STORM WILL MOVE INTO THE REGION BY LATE CHRISTMAS EVE AND CONTINUING THROUGH CHRISTMAS DAY RESULTING IN TO POSSIBILITY OF MORE SIGNIFICANT SNOWS.
The national radar mosaic for the moment the first event began.
7 heavy snow, 1 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2008Every state in 2008This day in weather historyWarnings in Washington, December 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 141307, 141308, 141303, 143029, 141306, 141302, 141304, 141305.